Alert archive / Oregon / Winter Storm Watches in 2017

Winter Storm Watch 13, NWS Medford, OR

April 23, 2017Douglas County, Jackson County, Klamath County, Oregon

NWS Medford, OR issued this winter storm watch at Apr 23, 2017, 2:07 AM PDT for Douglas County, Jackson County, Klamath County, Oregon. It took effect at Apr 23, 2017, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 23, 2017, 2:07 AM PDT (09:07 UTC)
In effect from
Apr 23, 2017, 11:00 PM PDT
Expired
Apr 23, 2017, 1:09 PM PDT
In force
Issued by
NWS Medford, OR

Counties Douglas County, OR, Jackson County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 82 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS46 KMFR 230907
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
207 AM PDT Sun Apr 23 2017

...Heavy Snow Over The High Cascades Tonight and Monday...

.A very wet and cool spring system will bring heavy, wet snow to 
the high Cascades tonight and Monday. Strong westerly flow will 
enhance snowfall over the west facing slopes including much of 
Crater Lake National Park. The highest elevations, such as Crater 
Lake Rim, will be the hardest hit with over a foot of snow. Strong
winds will also create blowing snow and white out conditions over
exposed areas.

ORZ027-240000-
/O.NEW.KMFR.WS.A.0013.170424T0600Z-170425T0600Z/
South Central Oregon Cascades-
Including the city of Crater Lake
207 AM PDT Sun Apr 23 2017

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING...

The National Weather Service in Medford has issued a Winter Storm
Watch...which is in effect from this evening through Monday
evening. 

* Snow accumulations...12 to 18 inches.

* Winds...West winds of 20 to 30 mph will create areas of blowing
  and drifting snow and significant reductions to visibility at
  times.

* Elevation...The heaviest accumulations will occur above 5500
  feet, although snow will fall as low as 4500 feet at times.

* Timing...Snow will begin this evening and become heavy at times
  overnight into Monday. The heaviest snow will fall Monday
  morning.

* Locations include...Crater Lake National Park. Although most of
  the snow will occur inside the park, higher portions of highway
  62, 138, and 230 may be affected at times.

* Impacts...Travel will become difficult or impossible due to
  heavy, wet snow. Travelers planning to visit the park early this
  week should be prepared for very hazardous winter-like
  conditions. Do not be caught off guard by recent mild weather,
  winter weather is still occurring in the high country.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

Wright
1 follow-up statement
035 
WWUS46 KMFR 232009
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
109 PM PDT Sun Apr 23 2017

...Heavy Snow Over The High Cascades Tonight and Monday...

.A very wet and cool spring system will bring heavy, wet snow to
the high Cascades tonight and Monday. Strong westerly flow will
enhance snowfall over the west facing slopes including much of
Crater Lake National Park. The highest elevations, such as Crater
Lake Rim, will be the hardest hit with over a foot of snow.
Strong winds will also create blowing snow and white out
conditions over exposed areas.

ORZ027-241200-
/O.UPG.KMFR.WS.A.0013.170424T0600Z-170425T0600Z/
/O.NEW.KMFR.WW.Y.0030.170424T0600Z-170425T0600Z/
/O.NEW.KMFR.WS.W.0014.170424T0600Z-170425T0600Z/
South Central Oregon Cascades-
Including the city of Crater Lake
109 PM PDT Sun Apr 23 2017

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT MONDAY...

The National Weather Service in Medford has upgraded the Winter
Storm Watch to a Winter Storm Warning for Heavy Snow...which is 
in effect from 11 PM this evening to 11 PM PDT Monday. A Winter 
Weather Advisory has also been issued. This Winter Weather 
Advisory for Snow...is in effect from 11 PM this evening to 11 PM
PDT Monday.  

* Snow accumulations in the warning area...14 to 20 inches.

* Snow accumulations in the advisory area...8 to 14 inches.

* Winds...West winds of 20 to 30 mph will create areas of 
  blowing and drifting snow and significant reductions to 
  visibility at times. 

* Elevation...The heaviest accumulations will occur above 5500 
  feet, although snow will fall as low as 4500 feet at times. 

* Timing...Snow will begin this evening and become heavy at 
  times overnight into Monday. The heaviest snow will fall 
  Monday morning. 

* Locations in the warning area include...Crater Lake National 
  Park. Although most of the snow will occur inside the park, 
  higher portions of highway 62, 138, and 230 may be affected at 
  times. 

* Locations in the advisory area include...Highway 138 near
  Diamond Lake and near the intersection of highway 230 and
  highway 138. 

* Impacts...Travel will become difficult or impossible due to 
  heavy, wet snow. Travelers planning to visit the park early 
  this week should be prepared for very hazardous winter-like 
  conditions. Do not be caught off guard by recent mild weather, 
  winter weather is still occurring in the high country. 

Precautionary/preparedness actions...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of snow
are forecast that will make travel dangerous. If you must travel,
keep an extra flashlight, food, and water in your vehicle in case
of an emergency.

A Winter Weather Advisory for snow means that periods of snow 
will cause primarily travel difficulties. Be prepared for snow 
covered roads and limited visibilities, and use caution while 
driving.

&&

$$

ORZ028-241200-
/O.NEW.KMFR.WW.Y.0030.170424T0600Z-170425T0600Z/
Siskiyou Mountains and Southern Oregon Cascades-
109 PM PDT Sun Apr 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT MONDAY...

The National Weather Service in Medford has issued a Winter
Weather Advisory for Snow....which is in effect from 11 PM this 
evening to 11 PM PDT Monday. 

* Snow accumulations...8 to 14 inches. 

* Winds...West winds of 20 to 30 mph will create areas of 
  blowing and drifting snow and significant reductions to 
  visibility at times.

* Elevation...The heaviest accumulations will occur above 5500 
  feet, although snow will fall as low as 4500 feet at times.

* Timing...Snow will begin this evening and become heavy at 
  times overnight into Monday. The heaviest snow will fall 
  Monday morning. 

* Locations include...Mount Ashland Ski Area. 

* Impacts...Travel will become difficult or impossible due to 
  heavy, wet snow. Travelers planning to visit the park early 
  this week should be prepared for very hazardous winter-like 
  conditions. Do not be caught off guard by recent mild weather, 
  winter weather is still occurring in the high country.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Winter Weather Advisory for snow means that periods of snow 
will cause primarily travel difficulties. Be prepared for snow 
covered roads and limited visibilities, and use caution while 
driving.

&&

$$

Petrucelli

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Apr 22, 9:01 PM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 9:01 PM PDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
901 PM PDT Sat Apr 22 2017

.DISCUSSION...Previous forecast looks good and no changes are
needed for tonight. The latest radar shows isolated storms
developing in central Shasta County (south of our forecast area)
and are moving northeast. Models hint at some weak instability
northeast of the isolated storms, but probably not enough to
generate storms. The latest model runs are pretty consistent with
the previous runs with the timing and evolution of the next upper
trough which will bring increasing showers east of the Cascades
and the coast tonight into Sunday. More significant precipitation
along with gusty winds will impact the area Sunday night into
Monday. Details on this are outlined in the previous discussion
below. -Petrucelli

&&

.AVIATION...23/00Z TAF CYCLE...Over the coastal waters...along the
coast...and in the Umpqua Basin...VFR with local MVFR cigs initially
with areas of higher terrain obscured.  Areas of MVFR cigs in
showers will develop later tonight and persist through Sunday.
Over the remainder of the area...VFR conditions will prevail through
Sunday with areas of higher terrain obscured.

&&

.MARINE...Updated 150 PM PDT Saturday 22 April 2017...A weak front
will move onshore Sunday morning...followed by a stronger one Sunday
night into Monday morning.  The second front will bring hazardous
seas to nearly all of the coastal waters and near gale forced south
winds to the waters north of Cape Blanco. A weaker front will move
onshore Tuesday...followed by an even weaker front Thursday. There
is moderate to high confidence in high pressure building in across
the Eastern Pacific Friday through next weekend.

&&

.PREV DISCUSSION... /Issued 244 PM PDT Sat Apr 22 2017/

DISCUSSION...Generally light showers continue to taper off this
evening ahead of a short wave that brings a trough onshore Early
Sunday morning with an upper level trough over the forecast area.
As is fitting to the tail end of this abundant rainy season, there
is very little in the way of a break between this short wave and
the next system that moves in Sunday afternoon. As has been the
case many times, the coast gets a short drink from the fire hose
as this system moves in on a strong +145 kt westerly jet, and with
strong 700 mb winds near 50 kt and an atmospheric river event
being indicated the south coast will see close to two inches of
rain, snow levels will be relatively low, near 5000 feet, and the
Cascades may see winter weather advisory snow amounts. The strong
jet axis moves down directly over the region by Monday morning,
and with the strong 700 mb winds, brief periods of white-out
conditions are also possible into Monday morning. However, since
this is tomorrow night, will wait until tonight's model runs to
see if this still looks likely. The jet axis moves north and puts
the area in a less dynamically favorable right exit region, but
that just changes the fire hose to a big garden hose with showers
continuing through Tuesday night. Sven

LONG TERM...Wednesday through Saturday...The strong Pacific jet
will become oriented more/less northwest to southeast across the
area Wednesday and Thursday. This will keep SW Oregon and northern
California in a moist, onshore flow with plenty of showers, focused
along the coast, adjacent coast ranges and into
the Cascades/Siskiyous. While this pattern favors showers in those
areas, scattered showers are also expected in the valleys and
south/east of the mountains. Temperatures will likely remain below
average with highs in the upper 50s to low 60s over the west side
and in the low to mid 50s over the east side.

By Friday, the best forcing associated with an upper trough will
shift to the east and showers will diminish/end. Temperatures should
edge back closer to normal.

Models then indicate high pressure offshore building into the area
Friday night into Saturday. The ECMWF builds the ridge strongly,
which, if correct, temperatures could take a run at 80F here in
Medford. The GFS is more subdued and flatter with the ridge. Either
way though, temperatures should make it back above normal. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Sunday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 11 PM Sunday to 11
     PM PDT Monday for PZZ356.
     Hazardous Seas Warning from 11 PM Sunday to 11 PM PDT Monday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:14 AM PDTSmall Craft AdvisoryMFR30 hr
Apr 23, 1:09 PM PDTWinter Storm WarningMFRDouglas, Jackson, Klamath19 hr
Apr 23, 1:09 PM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath34 hr
Apr 23, 2:40 PM PDTSmall Craft Advisory for Hazardous SeasMFR8 hr

Nearby

Winter Storm Watches in Oregon, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.